Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which technique is used when inserting a urinary catheter?

  1. ASterile technique only for male patients
  2. BNo special technique is needed
  3. CAseptic technique
  4. DClean technique without gloves
2.Nursing fundamentalsHard

Which task is most appropriate for a registered nurse to delegate to a healthcare assistant (nursing assistant)?

  1. AEvaluating a patient who has just fallen
  2. BTeaching a patient how to use crutches
  3. CHelping a stable patient walk to the bathroom
  4. DAssessing a newly admitted patient's falls risk
3.Clinical nursingMedium

An unconscious patient with diabetes has a blood glucose of 2.1 mmol/L and no IV access. What can be given?

  1. AGlucose tablets by mouth
  2. BOral fruit juice
  3. CSubcutaneous insulin
  4. DIntramuscular glucagon
4.Clinical nursingHard

Why can pulse oximetry be misleading in carbon monoxide poisoning?

  1. AThe oximeter overheats in smoke-exposed patients
  2. BStandard oximeters cannot tell carboxyhaemoglobin from oxyhaemoglobin
  3. CCarbon monoxide makes the oximeter read zero even in a well patient
  4. DCarbon monoxide only affects the heart rate reading
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354532HCO₃⁻mmol/L222616appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.32, PaCO₂ 32 mmHg (4.3 kPa), HCO₃⁻ 16 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.32PaCO₂ 32 mmHg (4.3 kPa)HCO₃⁻ 16 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 11/min, SpO₂ 97% on room air, blood pressure 112/68 mmHg, pulse 64/min, alert, temperature 35.8 °C. What is the NEWS2 total score?

RR 11SpO₂ 97%airSBP 112HR 64AT 35.8 °C
NEWS2 =
8.Clinical assessment scoresHard
97?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 97 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 97 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.8 g/kg/day50 mL/h56 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 56 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 50 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

56 kg1.8 g/kg/day40 g/L50 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
141 kg172 cmwomanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 172 cm tall and weighs 141 kg. The practice protocol gives 14 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 24 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

172 cm141 kgwomanBMI 30–50: 14 kcal/kg actualBMI > 50: 24 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionsinus arrhythmiaatrial flutter, 4:1 conductionatrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2sinus arrhythmia
  3. 3atrial flutter, 4:1 conduction
  4. 4atrial fibrillation
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVasystolethird-degree (complete) AV blockventricular fibrillationjunctional rhythm

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1asystole
  2. 2third-degree (complete) AV block
  3. 3ventricular fibrillation
  4. 4junctional rhythm
13.Prioritization & delegationMedium

A nurse delegates routine vital signs to a nursing assistant for a patient whose blood pressure has been falling for the past hour. Which right of delegation is not met?

  1. ARight task, because vital signs can never be delegated
  2. BRight circumstance
  3. CRight directions and communication
  4. DRight person
14.Prioritization & delegationHard

Which nursing assistant report should the nurse act on first?

  1. AA patient with diabetes says their feet often feel tingly, as they usually do
  2. BA patient with pneumonia has coughed up yellow sputum
  3. CA patient on bed rest is asking for a bedpan
  4. DAfter lumbar spinal fusion this morning, cannot feel or move the legs
15.Infection control & patient safetyMedium

A nurse’s hands are dry and cracked from frequent hand hygiene. What is the best approach?

  1. AWear gloves all day instead of cleaning the hands between patients
  2. BUse the hand lotion approved by the facility to keep the skin intact
  3. CStop hand hygiene until the skin heals
  4. DUse any lotion from home, whatever its contents
16.Infection control & patient safetyHard

An IV bag from the pharmacy holds the correct drug, but the label shows another patient’s name. What should the nurse do?

  1. ANot hang it, and get a correctly labeled bag from the pharmacy
  2. BHang it, because the drug and dose are correct
  3. CCross out the name and write in the correct patient’s name
  4. DAsk the patient whether it is fine to use the bag
17.Lab values & electrolytesMedium

An older adult with chronic kidney disease takes glyburide (glibenclamide, a sulfonylurea) and has repeated low glucose readings. Why is this a concern?

  1. AThe drug and its metabolites build up and cause long lows
  2. BThe drug stops working entirely when the kidneys fail
  3. CThe drug causes high potassium that lowers the glucose
  4. DThe drug makes the glucose meter read falsely low
18.Lab values & electrolytesHard

Weeks after neck surgery, a patient has muscle cramps and tingling. Calcium is low, phosphate is high and parathyroid hormone (PTH) is low. Which condition fits best?

  1. AChronic kidney disease
  2. BPrimary hyperparathyroidism
  3. CVitamin D toxicity
  4. DHypoparathyroidism

3Solutions

1.Nursing fundamentals

Answer: C · Aseptic technique

Why this is the answer

Urinary catheters are inserted with an aseptic technique and sterile equipment to reduce catheter-associated urinary tract infections.

Answer

C · Aseptic technique
2.Nursing fundamentals

Answer: C · Helping a stable patient walk to the bathroom

Why this is the answer

Routine help with care for a stable patient can be delegated. Assessment, teaching and evaluation need registered nurse judgement.

Answer

C · Helping a stable patient walk to the bathroom
3.Clinical nursing

Answer: D · Intramuscular glucagon

Why this is the answer

In unconscious hypoglycaemia, oral treatment risks aspiration. IM glucagon releases liver glycogen; IV glucose is used if access is available.

Answer

D · Intramuscular glucagon
4.Clinical nursing

Answer: B · Standard oximeters cannot tell carboxyhaemoglobin from oxyhaemoglobin

Why this is the answer

Standard SpO2 can appear normal despite severe tissue hypoxia. Carboxyhaemoglobin is measured on a blood gas, and high-concentration oxygen is given.

Answer

B · Standard oximeters cannot tell carboxyhaemoglobin from oxyhaemoglobin
5.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
6.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·16 + 8 = 32 → 30–34 mmHg

Compare

measured: 32 mmHg → appropriate compensation

Answer

appropriate compensation
7.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 11/min → 1
SpO₂ 97% → 0
on air → 0
SBP 112 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 35.8 °C → 1

Add

NEWS2 = 1 + 0 + 0 + 0 + 0 + 0 + 1 = 2

Answer

NEWS2 = 2
8.Clinical assessment scores

Answer: DBP = 49 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 97)/2 = 98/2 = 49 mmHg

Answer

DBP = 49 mmHg
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 64.8 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·56 = 100.8 g/day

Protein from the feed

50·18 = 900 mL = 0.9 L
0.9·40 = 36 g/day

Shortfall

ΔP = 100.8 − 36 = 64.8 g/day

Answer

ΔP = 64.8 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 1974 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 141/1.72² = 47.66 kg/m²

Energy goal

BMI 30–50: kcal per kg of actual body weight.

E = 14·141 = 1974 kcal/day

Answer

E = 1974 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 10 QRS complexes in 6 s, × 10 = 100 per minute.
2. Rhythm: irregularly irregular, R–R from 0.42 to 0.72 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: asystole

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: none; an almost flat line.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

asystole

Answer

asystole

A flat line is always checked: look at the patient, the leads and the gain, and view a second lead, because a loose electrode or fine VF can look like asystole.

13.Prioritization & delegation

Answer: B · Right circumstance

Why this is the answer

Vital signs are normally delegable, but this patient is unstable, so the circumstances are not right. A deteriorating patient needs the RN to assess and interpret the findings in person.

Answer

B · Right circumstance
14.Prioritization & delegation

Answer: D · After lumbar spinal fusion this morning, cannot feel or move the legs

Why this is the answer

New inability to feel or move the legs after spinal surgery can mean a hematoma pressing on the spinal cord or nerves, which needs immediate assessment and escalation. Yellow sputum in pneumonia and long-standing neuropathy are expected.

Answer

D · After lumbar spinal fusion this morning, cannot feel or move the legs
15.Infection control & patient safety

Answer: B · Use the hand lotion approved by the facility to keep the skin intact

Why this is the answer

Cracked skin is harder to clean and harbors more organisms. Facility-approved lotions help keep the skin healthy without reducing the effect of hand antiseptics such as chlorhexidine.

Answer

B · Use the hand lotion approved by the facility to keep the skin intact
16.Infection control & patient safety

Answer: A · Not hang it, and get a correctly labeled bag from the pharmacy

Why this is the answer

A label with another patient’s name means the bag may be meant for someone else or may differ in other ways. The nurse does not use it, returns it and reports the issue so the error can be investigated.

Answer

A · Not hang it, and get a correctly labeled bag from the pharmacy
17.Lab values & electrolytes

Answer: A · The drug and its metabolites build up and cause long lows

Why this is the answer

Glyburide and its active metabolites are cleared by the kidneys, so they accumulate in CKD and can cause severe, prolonged hypoglycemia. Older adults are at greater risk. The prescriber is informed, and a different drug is usually chosen.

Answer

A · The drug and its metabolites build up and cause long lows
18.Lab values & electrolytes

Answer: D · Hypoparathyroidism

Why this is the answer

Without enough PTH, calcium is not released from bone or kept by the kidney, and phosphate is not excreted, so calcium falls and phosphate rises. It can follow injury or removal of the parathyroid glands during thyroid or neck surgery.Checked against: Hypoparathyroidism · MedlinePlus (NIH) (2026); Hypocalcemia · StatPearls (NCBI Bookshelf) (2026)

Answer

D · Hypoparathyroidism

ExamProblems · examproblems.com/courses/nursing-fundamentals